Robert, age 64, had three minor strokes back in 2005 (before testosterone treatment) but they were undetected until a fourth stroke sent him to the ER. “Robert had been complaining to doctors for several months about numbness and tingling in his arm and they were looking for every reason under the sun for the cause,” says Sandra, his partner. “They even tested for carpal tunnel and sent him to a chiropractor. He was scheduled for an MRI but had the last stroke before he got there.”
Fast-forward almost 10 years. Robert now has a litany of health issues, from diabetes to back and hip problems to arthritis. He can’t get much exercise to keep his weight down due to degenerative disc disease so his doctor suggested testosterone treatment after lab tests showed that he had low testosterone levels. “We were told that the testosterone injections would increase Robert’s energy level and help him to lose weight but we weren’t told about testosterone stroke or testosterone heart attack,” says Sandra.
Sandra believes testosterone caused Robert’s fifth stroke that has left him blind in one eye. “Since 2005, he had a clean bill of health,” she explains. “He was tested regularly to make sure nothing was going on that could trigger another stroke.”
Then he started the injections. Robert had 200 mg of Testosterone Cypionate per month for six months. “The eye specialist confirmed that he had a central retinal artery occlusion and instructed us to find out how it could have happened,” says Sandra. “Of course his prescribing doctor told him to stop the injections until we find out the cause.
“Next up we saw the cardiologist. He did a carotid ultrasound to see if anything had broken loose but there was no evidence that anything had occurred. His heart is still fine and there appears to be no apparent reason why this happened. We asked both the eye specialist and the cardiologist if testosterone treatment could have caused the stroke.
“The doctors we spoke with said they were pretty much in the same boat as us, meaning that we are just now learning about the risks of this testosterone treatment. But they are now warning people not to take testosterone.”
READ MORE TESTOSTERONE TREATMENT LEGAL NEWS
“Robert is at the end of his rope after losing his left eye,” says Sandra, crying. “Sometimes he just doesn’t want to carry on anymore. Now doctors tell us that taking testosterone isn’t worth the risk; in Robert’s case the side effects are much worse than what the testosterone treatment was trying to cure - increased energy and weight loss. And in this case our prescribing doctor should have been informed by the manufacturer of testosterone side effects - we are blaming Watson and Pfizer, not our doctor. Robert would never have taken the injections if he had known. Now we are looking into a testosterone lawsuit.”